It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board


Asthma Board Index
Board Index > Asthma | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hello Everyone:

My four year old son has been taking steroid inhalants (Advair and Albuterol) for three years now.

Does anyone know of any alternative therapies for his asthma?

I'm brand new to these boards. I want to find out as much information as I can about alternatives to pharmaceuticals. Any help would be greatly appreciated.

Thanks in advance!
[QUOTE=mvvm]Hello Everyone:

No, I don't know any alternatives. I myself am on a slew of medications and often wonder if I'm over medicated. My 2 year old is on Singulair and Flovent as well. But I do have a few bits of information:

1. My friend's daughter goes to see a homeopathic and he has detoxed her. Apparently she is doing well. She takes herbal supplements. So that might be something to check into.

2. On the other end of the spectrum, you could take your son to a pulminologist or allergist, if you haven't already. I'm 33, diagnosed when I was 18. I saw my family practioner for years and wasn't really on much preventative medication and was constantly sick, in the hospital and on steroids. I started seeing the pulminologist about 5 years ago and I've never been better. Yes, I'm on quite a few meds, but at least I am not using the albuterol inhaler, which I used to suck on every 2 hours. And I don't feel like the asthma is interfering with my life, like it used to. So please be careful with your son. If you don't give him the meds and he really needs it, he could get very sick.

Good luck.
Not that work for everybody.

Leukotriene receptor antagonists like Singulair and Accolate work well about half the time for half the people and have kept them off their steroids.

Consider one thing.

Inhaled steroids are THE BEST preventative medicine we have for asthma in this day and age. The best. The most effective with the fewest side-effects and that kind of thing. If he were to be taken off the steroids because of the side-effects to the point where he were to become unstable, he would probably end up in the hospital, and would be put on intravenous or oral steroids like Prednisone or solu-medrol, that DO have tons of side effects and are absolutely ravaging to a body. They're a great way to get bumped over a slump, but they are not the mainstay of maintenance treatment.

Talk seriously to a professional (a pulmonologist was recommended above and would be a wonderful place to start) about how feasible it would be to have him off the steroids. The biggest worry for most parents of kids your age is stunted growth from the steroids -- when you consider that a lack of oxygen is a great way to stunt growth, you really need to know more about where he is at.

At four, do you feel he's good enough about following commands to do a pulmonary function test? Does he understand blow out as hard as you can as fast as you can for as long as you can? PFTs are exceedingly helpful in scaling the changes to his lungs that asthma has done.
Monacks and Wrin:

Thank you so much for your thoughtful replies to my post.

We will not take him off of the steroids until a doctor has
recommended it, of course. And we are actively seeking
out homeopathic remedies. Additionally, we are looking into
asthma specialists in our area. We will look for a pulmonologist
as you have recommended. We will certainly post to this board
any findings we are lucky enough to discover.

As for his size. Well, he's definitely not stunted. He just turned
4 and weighs close to 70lbs. He's a big boy. I'm 6' 3" and he
already comes up past my waist. So we aren't worried about that.
However, we are worried about his weight (a little), his skin (a little),
and his ability to heal from common 4 year old boy surface cuts
and abrasions (a little more than a little). From what we've read,
the steroids do contribute to weight gain and a slowing
of the body's ability to heal from wounds.

Would he be able to take a PFT? I think so, especially
if his primary pediatrician recommends it. We are lucky that
our son has a great relationship with his ped and when
ped says "do this" our son will do it. We will look into a PFT, too.

From what we've discovered so far, there haven't been enough
long-term studies to indicate the long-term side effects of the
steroids. Many of the commonly prescribed steroids are relatively
"young," aren't they? We just want to do the best for our kid.
And we've no doubt that's a common refrain in every living room
in the world!

You know, we've done a lot of Web-based research and found
some "alternative-cures-to-asthma" sites, but so far each one
of them looks like an infomercial. This is not the type of thing
we want.

Well, thanks again for your considered responses. It really
helps us to know there are other people out there who are
going through the same thing we are.
I work with about 30 three and four year olds who have asthma. Most of them are well controlled with the following meds: singulair daily; albuterol inhaler as needed; some of them zyrtec daily. A small number taken flovent inhaler daily if they were poorly controlled using the other meds. Flovent is an inhaled steroid. None of them are on Advair and they see various doctors in our area. One of them is on inhaled steroids using a nebulizer.

Oral steroids can have serious side effects for children and adults. Inhaled steroids present much less risk of side effects with much greater benefit.

I agree with the others: eval by a pulmonologist is your best bet.

If your child's asthma is triggered by allergies, I would have his allergies identified before trying any homeopathic remedies.

Good luck to you!
That you're very careful about changing his drugs without a doctor's approval really makes me sigh with relief -- you know what you are doing and you are being careful and that alone will save him more heartache and health problems than any stack of 'alternative remedies' would.

A PFT is such a great tool for non-invasively having a look at the mechanics of the lungs -- the toughest thing about a young guy is that it's so effort-dependent that he has to know that it is important he makes his best effort possible, even if he feels like he has nothing more to give.

Most of the commonly prescribed steroids are relatively "young" in that they've not been out for more than 15 or so years, but that doesn't really mean anything -- prednisone's been around for several decades and that doesn't keep the drug from being dangerous :) From what I've read, the growing problem seems to be not such a huge issue as kids may grow slower but will eventually reach their proper height.

Re: the homeopathic remedies front, I would strongly urge you to find yourself a homeopathic doctor (perhaps your paediatrician can recommend one!) who is reputable and KNOWS WHAT HE IS DOING. Lots of the herbal stuff can have some potentially serious consequences, and my favourite example is that the flower foxglove is still used today as a very potent cardiac medication (it's called digoxin.) Just because it's herbal doesn't mean it's safe -- part of the reason why I suggest asking your paediatrician about the homeopathic doctors is that if your doc and your homeopath can work together, the outcome is often that much better. Communication!

I am also glad that you're leery of the infomercial-type stuff -- I'm personally quite afraid of anything without a stack of JAMA studies to back it up.
We are very dismayed after today's visit. My son's pediatrician heard our concerns about the continued cough and all the drugs he's on, and so our pediatrician took him off the Advair and ordered a nebulizer and breathing treatment once in the morning and as needed throughout the day. He also represribed the singular. So now the dreaded advair puff has turned into an all out treatment protocol. Our doctor became defensive when we questioned him on the why. And we got no answers. What comes next is a medical machine and different drugs. I am searching for a new doctor, a specialist, but so far no luck. I didn't ask the pediatrician for a referral. I guess I have to do that though I know he will be angered.
Hi - I would like to know if there are any medications that do not cause increase heart rate, palpitations etc. except for Singulair.
thank you
The inhaled corticosteroids, qvar beclovent nasocort pulmicort flovent et al, do not cause an appreciable change in heart rate.

That said, there are differing degrees of drug-induced tachycardia caused by the rescue drugs -- Ventolin and its purer (and more expensive version) Xopenex are believed to be the most lung-selective and the least heart-selective stimulant-wise and therefore cause the smallest increase in heart rate when compared to drugs like berotec and bricanyl.





All times are GMT -7. The time now is 07:08 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!